Alert archive / North Carolina / River Flood Warnings in 2021

River Flood Warning 3, NWS Newport/Morehead City, NC

January 2, 2021Craven County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at Jan 2, 2021, 11:48 PM EST for Craven County, North Carolina. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Jan 2, 2021, 11:48 PM EST (04:48 UTC)
Expired
Jan 6, 2021, 8:40 PM EST
In force
4 days
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Craven County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swift Creek above Streets Ferry (SWFN7). The gauge peaked at 4.71 ft at Jan 5, 2021, 3:00 PM EST.

actionminormoderate24601/0301/0401/0501/0601/0701/08
Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 0209205053, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

278 
WGUS42 KMHX 030448
FLWMHX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Newport/Morehead City NC
1148 PM EST Sat Jan 2 2021

...The National Weather Service in Newport/Morehead City NC has 
issued a Flood Warning for the following rivers in North Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-032000-
/O.NEW.KMHX.FL.W.0003.210103T0448Z-000000T0000Z/
/SWFN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1148 PM EST Sat Jan 2 2021

The National Weather Service in Newport/Morehead City has issued a

* Flood Warning for
  the Swift Creek Near Streets Ferry.
* From this evening until further notice.
* At 11:15 PM EST Saturday the stage was 3.9 feet.
* Flood stage is 4.5 feet.
* The river is currently in Action Stage and rising. More rainfall 
  is forecast to fall overnight, minor flooding is expected.
* Forecast...No forecast is available for this location.
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road floods near 
  West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

BM
8 follow-up statements
428 
WGUS82 KMHX 031518
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
1018 AM EST Sun Jan 3 2021

...The Flood Warning continues for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-040630-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1018 AM EST Sun Jan 3 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 9:15 AM EST Sunday the stage was 4.1 feet.
* Flood stage is 4.5 feet.
* Minor flooding is expected. 
* NWS office has received unconfirmed report of the bridge being 
  flooded.
* Forecast...No forecast is available for this location.
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road floods near 
  West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

CEB
885 
WGUS82 KMHX 040123
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
823 PM EST Sun Jan 3 2021

...The Flood Warning continues for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-041630-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
823 PM EST Sun Jan 3 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 7:15 PM EST Sunday the stage was 4.2 feet.
* Flood stage is 4.5 feet.
* Minor flooding is occurring.
* NC DOT is reporting Streets Ferry Road closed from NC-43 to Piney 
  Neck Road due to flooding.
* Forecast...Minor flooding is forecast and the river is expected to 
  continue to slowly rise through the start of the week.
* Impact...Between 4.0 and 4.5 feet, water threatens a few homes 
  along Streets Ferry Road just south of the creek. Streets Ferry 
  Road floods near West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

26
191 
WGUS82 KMHX 041354
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
854 AM EST Mon Jan 4 2021

...The Flood Warning continues for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-050500-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
854 AM EST Mon Jan 4 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 8:15 AM EST Monday the stage was 4.4 feet.
* Flood stage is 4.5 feet.
* No flooding is currently forecast.
* NC DOT is reporting Streets Ferry Road closed from NC-43 to Piney 
  Neck Road due to flooding.
* Forecast...No forecast is available for this location.
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road floods near 
  West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

TS
436 
WGUS42 KMHX 050141
FLWMHX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Newport/Morehead City NC
841 PM EST Mon Jan 4 2021

...Observed flooding changed to Minor severity for the following 
rivers in North Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-051745-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.1.ER.210104T1815Z.210105T0115Z.000000T0000Z.UU/
841 PM EST Mon Jan 4 2021

...Observed flooding increased to Minor severity...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 8:15 PM EST Monday the stage was 4.6 feet.
* Flood stage is 4.5 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 PM EST Monday was 4.6 feet.
* Forecast...No forecast is available for this location.
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road floods near 
  West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

DAG
246 
WGUS82 KMHX 051416
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
916 AM EST Tue Jan 5 2021

...The Flood Warning continues for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-060530-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.1.ER.210104T1815Z.210105T1315Z.000000T0000Z.UU/
916 AM EST Tue Jan 5 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 8:15 AM EST Tuesday the stage was 4.7 feet.
* Flood stage is 4.5 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 AM EST Tuesday was 4.7 feet.
* Forecast...No forecast is available for this location.
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road floods near 
  West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

Heden
875 
WGUS82 KMHX 060126
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
826 PM EST Tue Jan 5 2021

...The Flood Warning continues for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-061630-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.1.ER.210104T1815Z.210105T2315Z.000000T0000Z.UU/
826 PM EST Tue Jan 5 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 7:15 PM EST Tuesday the stage was 4.7 feet.
* Flood stage is 4.5 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 7:15 PM EST Tuesday was 4.7 feet.
* Forecast...No forecast is available for this location.
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road floods near 
  West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

40
725 
WGUS82 KMHX 061444
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
944 AM EST Wed Jan 6 2021

...The Flood Warning continues for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

  Trent River At Trenton affecting Jones County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at water.weather.gov/ahps.


NCC049-070545-
/O.CON.KMHX.FL.W.0003.000000T0000Z-000000T0000Z/
/SWFN7.1.ER.210104T1815Z.210105T2315Z.000000T0000Z.UU/
944 AM EST Wed Jan 6 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Swift Creek Near Streets Ferry.
* Until further notice.
* At 8:15 AM EST Wednesday the stage was 4.6 feet.
* Flood stage is 4.5 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 AM EST Wednesday was 4.7 feet.
* Forecast...The creek will continue to slowly fall today and come 
  out of flood stage this afternoon
* Impact...At 4.5 feet, Water threatens a few homes along Streets 
  Ferry Road just south of the creek. Streets Ferry Road may flood 
  near West Craven High School.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

NCC103-070545-
/O.CON.KMHX.FL.W.0002.000000T0000Z-000000T0000Z/
/TRTN7.1.ER.210103T1505Z.210106T0005Z.000000T0000Z.NO/
944 AM EST Wed Jan 6 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Trent River At Trenton.
* Until further notice.
* At 9:20 AM EST Wednesday the stage was 16.4 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:20 AM EST Wednesday was 16.4 feet.
* Forecast...Minor flooding will continue for the next couple of 
  days as the river crests today and then slowly falls thereafter.
* Impact...At 14.0 feet, Boat Launch area at the end of Landfill 
  Road is flooded, and parts of Landfill Road may be flooded. The 
  end of West Jones Street is inundated as well.


&&

LAT...LON 3511 7738 3507 7726 3503 7725 3503 7728
      3504 7737 3509 7740

$$

SGK
453 
WGUS82 KMHX 070140
FLSMHX

Flood Statement
National Weather Service Newport/Morehead City NC
840 PM EST Wed Jan 6 2021

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Swift Creek Near Streets Ferry affecting Craven County.

NCC049-070245-
/O.CAN.KMHX.FL.W.0003.000000T0000Z-210107T0140Z/
/SWFN7.1.ER.210104T1815Z.210105T2315Z.000000T0000Z.UU/
840 PM EST Wed Jan 6 2021

...The Flood Warning for the Swift Creek Near Streets Ferry has been 
cancelled...

The Flood Warning is cancelled for
  the Swift Creek Near Streets Ferry.
* At 8:15 PM EST Thursday the stage was 4.4 feet.
* Flood stage is 4.5 feet.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 AM EST Wednesday was 4.7 feet.
* Forecast...No forecast is available for this location.


&&

LAT...LON 3532 7714 3529 7713 3524 7709 3522 7711
      3528 7719 3529 7718

$$

40

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Jan 2, 7:54 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 2, 7:54 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
754 PM EST Sat Jan 2 2021

.SYNOPSIS...
A front stalled off our coast today will lift across the area as a
warm front this evening. The next cold front will cross the area
Sunday. High pressure will gradually build over the area from
the west Monday through mid week. The high will shift off the
coast Thursday night as a low pressure system approaches from
the west.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 730 PM Sat...The front remains stalled south of the area
and seeing scattered showers moving back into the area as
isentropic lift ramps up and expect coverage to increase
throughout the evening. Only minor changes made for the evening
update.

Previous discussion...Falling heights associated with an upper
low lifting across the Midwest tonight will prompt the
development of surface low pressure along this front over the
Southeast, lifting through the Carolinas through the early
morning hours. In response, a warm front aloft will lift across
the area this evening, with mainly isentropically forced light
rainfall beginning after sunset. Then, overnight, upper
divergence and DPVA will prompt broad lift to overspread the
area, bringing about pockets of moderate to heavy rainfall
within the larger light rainfall shield. The surface warm front
could initially provide a focus for increased shower activity as
well, but this will lift north of the area pre-dawn Sunday.
Overall rainfall amounts will be 1-1.5 inland, with around an
inch or less generally near the coast. However, given the
already saturated soils and potential for localized downpours
with PWATS climbing to 1.75+ in, there is the potential for
localized flooding issues overnight into Sunday morning.
Instability will be very limited and only along the coast, but
favorably curved hodographs indicate that any convection that
does form could be come organized, with a very low threat for
damaging wind gusts or an isolated tornado along the southern
OBX or Crystal Coast Sunday morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 4 PM Sat...Widespread rainfall and a slight chance of
thunderstorms continue Sunday morning, though the end of the
precip will arrive quickly from SW to NE as strong upper level
subsidence develops by midday. At the surface, a cold front will
cross the area as the low departs toward the north late morning
through early afternoon, with fairly strong CAA ensuing
thereafter. Lingering low level moisture should keep cloudy
skies in place, with high temps likely happening in the morning
or early afternoon and temps falling quickly through late
afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 245 AM Sat...A period of dry and cooler, yet seasonable
weather is expected for most of the upcoming week. A complex
low pressure system is expected to impact the area Friday and
Friday night.

Monday through Thursday...The models continue to signal a
prolonged period of mostly dry and cooler conditions through the
period with surface high building in from the west and
predominant NW flow. Strong shortwave will move through Tue and
Tuesday night, and models are trending a bit wetter with this
system. May have enough moisture to squeak out a few showers,
but will keep forecast mostly dry at this time. Temperatures
will be seasonable with highs in the 50s each day and lows in
the 30s.

Friday through Saturday...High pressure will shift off the
coast Thursday night as deepening low pressure system moves
through out of the central Mid-West into the SE US. Complex low
is forecast to move through the Carolinas Friday night and early
Sat. Increased pops a bit Friday and Friday night. May see
locally heavy rain and a tstm threat develop depending on how
this system evolves.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 730 PM Sat...Scattered showers are beginning to lift back
across rtes as the next storm system approaches the area.
Currently seeing a variety of cigs/vsbys but expect them to
become pred IFR/LIFR late this evening and overnight with
rainfall becoming widespread. Precip will slowly push offshore
Sunday morning with flight conditions improving through the
afternoon.

Long Term /Sunday Night through Thursday/...
As of 245 AM Sat...Conditions likely improve to VFR Sunday
night. Widespread showers and isolated tstms continue Sunday
morning, then drying out quickly by early afternoon. Pred VFR
conditions expected Mon through Wed.

&&

.MARINE...
Short Term /through Sunday/...
As of 420 PM Sat...A quasi-stationary front remains draped along
the coast late this afternoon, with moderate W to NW winds on
the cool side of the front. 4 to 6 ft seas persist for the
coastal waters south of Oregon Inlet with SCAs continuing for
this area. Patchy sea fog from this afternoon will erode with
the developing light offshore flow.

Low pressure developing over the Southeast will bring about more
uniform northeasterly moderate winds this evening, with winds
shifting onshore, then southerly in response to the inland low
approaching late tonight. Breezy to gusty winds arrive by
sunrise Sunday. Seas mainly linger around 3 to 6 ft overnight.

SW winds increase Sunday morning as the low passes inland and
lifts into the Mid-Atlantic, dragging a cold front across the
waters early in the afternoon. Breezy to gusty SW prefrontal
winds justify issuance of SCAs for the Pamlico Sound, while the
combination of winds and seas solicit SCAs for all coastal
waters. Wind gusts to 35 kt are possible across the coastal
waters off Hatteras Island, but frequency and duration are too
limited to justify a Gale Warning.

Long Term /Sunday Night through Thursday/...
As of 245 AM Sat...Winds shift to NW 10-20 kt behind the
aforementioned front and seas slowly subside to 3-5 ft by early
Mon morning. Surface high pressure will gradually build in from
the west through mid week. NW winds 10-20 kt Monday, becoming
more W Tue. The gradient will tighten Tue night and Wed, and
confidence is increasing that NW winds will increase to 15-25 kt
and the waters will see a period SCA conditions. Seas likely
building to 4-7 ft. Conditions will slowly improve across the
waters Wed afternoon and evening.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 9 AM to 4 PM EST Sunday for AMZ135-
     150.
     Small Craft Advisory until 4 AM EST Monday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/CB
SHORT TERM...CB
LONG TERM...CQD
AVIATION...CQD/SK/CB/CEB
MARINE...CQD/CB
Hazardous weather outlook, Jan 2, 4:38 PM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
438 PM EST Sat Jan 2 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-032145-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
438 PM EST Sat Jan 2 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Pockets of moderate to heavy rainfall overnight on top of already
saturated soils will bring the potential for localized flooding of
very low lying and poor drainage urban areas beginning late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Pockets of moderate to heavy rainfall will continue into Sunday
morning, with already saturated soils bringing the potential for
localized flooding of very low lying and poor drainage urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 2, 8:17 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
817 PM EST Sat Jan 2 2021

NCZ195-196-199-030500-
West Carteret-East Carteret-Coastal Onslow-
Including the cities of Morehead City, Newport, Atlantic Beach,
Emerald Isle, Stella, Beaufort, Harkers Island, Sea Level,
Cedar Island, Swansboro, Sneads Ferry, and North Topsail Beach
817 PM EST Sat Jan 2 2021

...PATCHY DENSE FOG ALONG THE SOUTHERN COAST THIS EVENING...

Patchy dense fog will continue along the coast from Cape Lookout
south this evening. Visibilities will drop to less than 1/2 mile
at times. As rain increases later tonight visibilities will
likely improve.

Motorists are urged to slow down when traveling in areas with
reduced visibilities.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 10:24 AM ESTRiver Flood WarningMHXMartin66 hr

Nearby

River Flood Warnings in North Carolina, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.